Session Title: Virtual Poster Hall
Session Time: None. Available on demand.
Disclosures: Shane M. Davis, MD: No financial relationships or conflicts of interest
Case Description: Symptoms started 2 months prior with decreased exercise tolerance. His doctor diagnosed him with HTN and DMII and started metoprolol, metformin and semaglutide. His symptoms progressed and, for 2-3 weeks prior to admission, he was unable to walk and developed upper extremity weakness. History was also notable for recreational nitrous oxide use in the month preceding symptom onset, and an 80lb weight loss through restrictive dieting in the 3 months prior to admission. Examination revealed no significant muscle atrophy, symmetric distal greater than proximal muscle weakness in all extremities, light touch slightly diminished in the feet, and absent vibratory sensation and deep tendon reflexes. Neuroimaging and lumbar puncture were unremarkable. Labs were positive for B12 deficiency, otherwise negative for infectious or myopathic processes.
Setting: Intensive inpatient rehabilitation program
Patient: 19-year-old morbidly obese male with progressive distal extremity weakness Assessment/
Results: He was treated with intramuscular B12 and transferred to an intensive inpatient rehabilitation program where he made slow progress and still demonstrated severe distal extremity weakness at the time of discharge 10 weeks later.
Discussion: B12 deficiency is a known complication of recreational nitrous oxide use; however, most patients have expedient recovery with treatment. This case demonstrates a prolonged course of recovery due to multiple possible factors. While nitrous oxide is believed to be the primary cause of his B12 deficiency, his rapid weight loss and restrictive diet may have contributed. Metformin can cause B12 deficiency and, although it was started after symptom onset, may have exacerbated the severity of the deficiency. Most concerning was the prolonged course of weakness prior to treatment, as the symptoms had been present for 2 months and he had been unable to walk for over 2 weeks before treatment.
Conclusion: Nitrous oxide use can lead to B12 deficiency neuropathy and duration of symptoms may be a negative predictor of recovery.
Level of Evidence: Level V
To cite this abstract in AMA style:Davis SM, Lin K, BeDell K. Prolonged Recovery from Nitrous Oxide-Induced B12 Neuropathy: A Case Report [abstract]. PM R. 2020; 12(S1)(suppl 1). https://pmrjabstracts.org/abstract/prolonged-recovery-from-nitrous-oxide-induced-b12-neuropathy-a-case-report/. Accessed April 16, 2021.
« Back to AAPM&R Annual Assembly 2020
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/prolonged-recovery-from-nitrous-oxide-induced-b12-neuropathy-a-case-report/